Medline ® Abstract for Reference 110
of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'
Capecitabine-induced chest pain relieved by diltiazem.
Ambrosy AP, Kunz PL, Fisher GA, Witteles RM
Am J Cardiol. 2012;110(11):1623. Epub 2012 Aug 31.
Five patients with primary colorectal adenocarcinoma or anal squamous cell carcinoma were started on a 2-weeks-on, 1-week-off capecitabine dosing regimen in addition to other chemotherapeutic agents and/or radiation. Within the first few doses, patients experienced chest pain and/or dyspnea at rest or with exertion. Acute electrocardiographic findings suggestive of ischemia were found in some cases at initial presentation, and 1 patient had troponin elevation consistent with an acute ST-segment elevation myocardial infarction. Subsequent ischemia evaluations were not suggestive of clinically significant coronary artery disease. All patients experienced immediate and sustained relief from chest pain after discontinuation of capecitabine and were able to successfully tolerate retreatment using a novel management strategy based on secondary prophylaxis with diltiazem. In conclusion, guidelines for the evaluation of and therapy for capecitabine-induced chest pain are proposed.
Department of Medicine, Stanford University School of Medicine, Stanford, California, USA.